Idaho, 2019Flood in Idaho, February 14, 2019
February 14, 2019 · NWS PIH · 1 event in 1 county or zone
Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 14, 2:39 AM MST, 10 hours 21 minutes earlier.
Area forecast discussion, Feb 14, 2:39 AM MST, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MST Thu Feb 14 2019
.SHORT TERM...Today through Saturday.
Precipitation continues early this morning mainly across the
southern highlands into the Snake Plain with more significant
precipiation expected this afternoon and evening as another wave
approaches from the south. Snow levels are expected to rise
through today and many areas will receive rain with levels
starting out near 5 thousand feet this morning then rising to over
6 thousand feet by sunset ahead of an approaching cold front. 4 to
8 inch snow amounts through midnight are expected in the central
mountains and eastern highlands. Much of the interstate 84
corridor from Burley to the Utah border should change to rain
today. With the potential for heavy rains on top of snow many
areas from the Snake Plain into the southern mountains are under a
flash flood watch through tonight for the potential for flooding
to develop. A cold front will work through Idaho tonight and snow
levels will drop back down to valley floors Friday with periods of
snow continuing with 1 to 3 inches possible in the Snake Plain and
another 2 to 6 inches in the mountains. Will have drier conditions
Saturday with still fairly widespread light snow showers but
little accumulation expected. Temperatures will rise to well above
seasonal normals today dropping down close to normal Friday and
well below normal by Saturday as much colder air returns to
southeast Idaho. Breezy conditions are expected to continue today
into Friday.
GK
.LONG TERM...Saturday night through next Thursday.
With active weather in the short term, and no discernible changes in
the extended guidance, no major changes were made to the forecast
this morning. The broad upper-level low will continue to hold onto
the western CONUS through the weekend, although forcing weakens and
becomes more diffuse. Models do indicate a final trough passage
Monday, invigorating snow showers areawide, but with moisture
waning impacts should be fairly limited.
We take a brief break from the disturbed weather pattern Monday
night into Tuesday before diving back into it with a new, potent
trough pushing into the Pacific NW. This is the jumping off point
for our operational models as they differ on the evolution of the
trough and resulting impacts. Regardless, dry weather is not in the
forecast through the next week. Temperatures will remain below
seasonal averages.
TAX
&&
.AVIATION...With a strong winter storm well underway in the region,
we're seeing a mix of restrictions across easter ID ports, which
should continue through the TAF period duration. Higher confidence
resides with the BYI/PIH forecasts as sufficient warming has occurred
to switch precipitation over to rain. The southerly flow that
brought on this warming will push low-level moisture northward
through the morning, allowing these two terminals to improve to VFR.
SUN/DIJ will remain cold enough to remain snow as the aforementioned
moisture lifts back to the north. This spells deterioration as
ceilings should descend and visibilities will drop in incoming snow.
IDA will remain in question between these two groups. As of this
writing temps/dp temps were right around freezing and should remain
so through the morning before further warming this afternoon. IFR
conditions are expected early this morning with low stratus, but as
a warm front pushes north today, improvements should occur. Another
day of breezy conditions expected ahead of a cold front that will
arrive late tonight.
TAX
&&
.HYDROLOGY...Warm temperatures will continue to push into
southeast Idaho today. Snow will continue to change to rain and
this will lead to accelerating snowmelt. This will lead to areas
of water ponding in low-lying areas below 5500 ft. A flood watch
is in effect for through Thursday for the southern Snake River
Plain, Eastern Magic Valley and the Southern Highlands below 5500
feet. Hinsberger/GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IDZ051-054>059-062.
Winter Weather Advisory until noon MST today for IDZ051-052.
Winter Storm Warning until 5 AM MST early this morning for
IDZ056-057-059.
Winter Storm Warning from 9 AM this morning to 6 AM MST Friday
for IDZ071>075.
Winter Storm Warning until 5 PM MST Friday for IDZ058-060>067.
&&
In the hours before
Local storm report, Feb 14, 7:37 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
737 AM MST THU FEB 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM SNOW 6 SSE GRACE 42.50N 111.68W
02/14/2019 E4.0 INCH CARIBOU ID TRAINED SPOTTER
&&
JAHLocal storm report, Feb 14, 12:10 PM MST, 50 minutes before
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 20 SW MACKAY 43.75N 113.93W
02/14/2019 E9.1 INCH CUSTER ID MESONET
BEAR CANYON SNOTEL 7903 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 17 WSW OAKLEY 42.17N 114.20W
02/14/2019 E26.0 INCH CASSIA ID MESONET
BOSTETTER R.S. SNOTEL 7503 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 7 NNW KETCHUM 43.77N 114.42W
02/14/2019 E11.4 INCH BLAINE ID MESONET
CHOCOLATE GULCH SNOTEL 6440 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 11 ENE SPENCER 44.43N 112.00W
02/14/2019 E9.3 INCH CLARK ID MESONET
CRAB CREEK SNOTEL 6686 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 16 WSW KETCHUM 43.60N 114.67W
02/14/2019 E16.6 INCH BLAINE ID MESONET
DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 14 WNW MONTPELIER 42.37N 111.57W
02/14/2019 E12.8 INCH FRANKLIN ID MESONET
EMIGRANT SUMMIT SNOTEL 7390 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 11 ENE FRANKLIN 42.05N 111.60W
02/14/2019 E18.0 INCH FRANKLIN ID MESONET
FRANKLIN BASIN SNOTEL 8170 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 20 ENE HAILEY 43.62N 113.93W
02/14/2019 E6.4 INCH BLAINE ID MESONET
GARFIELD R.S. SNOTEL 6560 MSL. 39-HOUR TOTAL.
0800 AM SNOW 9 NE MONTPELIER 42.42N 111.17W
02/14/2019 E2.4 INCH BEAR LAKE ID MESONET
GIVEOUT SNOTEL 6932 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 21 NW KETCHUM 43.88N 114.67W
02/14/2019 E15.9 INCH BLAINE ID MESONET
GALENA SNOTEL 7440 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 22 NW KETCHUM 43.87N 114.72W
02/14/2019 E16.0 INCH BLAINE ID MESONET
GALENA SUMMIT SNOTEL 8782 MSL. 39-HOUR TOTAL.
0800 AM SNOW 10 NE MACKAY 44.02N 113.47W
02/14/2019 E2.4 INCH CUSTER ID MESONET
HILTS CREEK SNOTEL 8001 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 6 NW ELBA 42.32N 113.62W
02/14/2019 E38.0 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL 7982 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 10 E KETCHUM 43.72N 114.17W
02/14/2019 E8.3 INCH BLAINE ID MESONET
HYNDMAN SNOTEL 7440 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 1 WSW ISLAND PARK 44.42N 111.38W
02/14/2019 E11.4 INCH FREMONT ID MESONET
ISLAND PARK SNOTEL 6293 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 11 NNE KETCHUM 43.82N 114.27W
02/14/2019 E13.8 INCH BLAINE ID MESONET
LOST WOOD DIVIDE SNOTEL 7903 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 13 W CHALLIS 44.47N 114.48W
02/14/2019 E7.9 INCH CUSTER ID MESONET
MILL CREEK SUMMIT SNOTEL 8870 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 8 NE MALAD 42.27N 112.13W
02/14/2019 E12.9 INCH FRANKLIN ID MESONET
OXFORD SPRINGS SNOTEL 6740 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 5 WSW VICTOR 43.57N 111.22W
02/14/2019 E11.3 INCH BONNEVILLE ID MESONET
PINE CREEK PASS SNOTEL 6720 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 7 SSE LAVA HOT SPRINGS 42.52N 111.95W
02/14/2019 E13.0 INCH BANNOCK ID MESONET
SEDWICK PEAK SNOTEL 7897 MSL. 39-HOUR TOTAL.
0800 AM SNOW 7 NNE GEORGETOWN 42.57N 111.30W
02/14/2019 E2.9 INCH BEAR LAKE ID MESONET
SLUG CREEK DIVIDE SNOTEL 7225 MSL. 39-HOUR TOTAL.
0800 AM SNOW 16 S AFTON 42.50N 110.92W
02/14/2019 E2.4 INCH LINCOLN WY MESONET
SALT RIVER SUMMIT SNOTEL 7760 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 17 SW MACKAY 43.73N 113.83W
02/14/2019 E13.3 INCH CUSTER ID MESONET
SMILEY MOUNTAIN SNOTEL 9520 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 2 SSE WAYAN 42.95N 111.37W
02/14/2019 E6.9 INCH CARIBOU ID MESONET
SOMSEN RANCH SNOTEL 6801 MSL. 39-HOUR TOTAL.
0800 AM SNOW 33 E BLACKFOOT 43.22N 111.68W
02/14/2019 E5.4 INCH BINGHAM ID MESONET
SHEEP MOUNTAIN SNOTEL 6571 MSL. 39-HOUR TOTAL.
0800 AM SNOW 30 W MACKAY 43.87N 114.22W
02/14/2019 E5.1 INCH CUSTER ID MESONET
STICKNEY MILL SNOTEL 7431 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 19 ENE HAILEY 43.63N 113.97W
02/14/2019 E9.9 INCH BLAINE ID MESONET
SWEDE PEAK SNOTEL 7641 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 26 WNW KETCHUM 43.80N 114.85W
02/14/2019 E24.7 INCH BLAINE ID MESONET
VIENNA MINE SNOTEL 8963 MSL. 39-HOUR TOTAL.
0800 AM SNOW 8 S POCATELLO 42.75N 112.48W
02/14/2019 E4.3 INCH BANNOCK ID MESONET
WILDHORSE DIVIDE SNOTEL 6490 MSL. 39-HOUR TOTAL.
0800 AM HEAVY SNOW 8 NNW ISLAND PARK 44.53N 111.42W
02/14/2019 E36.8 INCH FREMONT ID MESONET
WHITE ELEPHANT SNOTEL 7713 MSL. 39-HOUR TOTAL.Special weather statement, Feb 14, 12:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1218 PM MST THU FEB 14 2019
IDZ052-067>070-074-142315-
Challis/Pahsimeroi Valleys ID-Arco/Mud Lake Desert ID-
Beaverhead/Lemhi Highlands ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
1218 PM MST THU FEB 14 2019
...SPECIAL WEATHER STATEMENT...
At 1213 PM MST, light to moderate snow is causing slick road
conditions.
This area is still below freezing due to a Northerly wind. Models
are showing this area eventually turning to a Southerly wind by
early this evening. In the meantime expect an additional 2 inches of
snow for lower elevations, even more if temperatures never rise
above freezing. Freezing rain is possible as well particularly this
afternoon. mountain areas above 5000 feet will see 4 to 6 inches of
snow this afternoon into the early morning. Also, winds will be
breezy, 8 to 12 g 15 mph with some areas gusting around 20 to 25
mph.
Use extreme caution if traveling on area roads.
Locations impacted include...
Arco, Mackay, Mackay Reservoir, Craters Of The Moon, Darlington,
Central Inl, Chilly Barton Flat, Southwest Inl, Moore, Butte City,
Summit Reservoir, Mt Borah, Willow Creek Summit, Clyde and Howe.
LAT...LON 4441 11341 4438 11341 4432 11334 4423 11332
4423 11321 4363 11260 4351 11292 4330 11333
4339 11335 4338 11363 4353 11354 4391 11366
4416 11416 4444 11361 4443 11355 4442 11350
4445 11347
TIME...MOT...LOC 1913Z 180DEG 0KT 4355 11274
TWFlood, Power
- When
- February 14, 1:00 PM MST to 7:00 PM MST
- Where
- Power County, 2 mi N of American Falls to 2 mi W of American Falls
- Cause
- Heavy Rain / Snow Melt
- Reported by
- NWS Employee
- Coordinates
- 42.809, -112.830
Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, February 14 to 16, 2019$1.0 million · 10 events
- Flash Flooding in California, February 14, 2019$52,000 · 3 events
- Strong Wind in Mississippi, February 14, 2019$25,000 · 1 event
- Winter Weather in South Dakota, February 14 to 15, 201919 events
- Winter Storm and Winter Weather in Michigan, February 14 to 15, 20199 events
- Flash Flooding and High Wind in Nevada, February 14 to 15, 2019$3,000 · 54 kt wind · 6 events
- High Wind in Texas, February 14 to 16, 201976 kt wind · 5 events
- Heavy Snow in Washington, February 14 to 15, 20195 events
- Heavy Snow in Idaho, February 14 to 15, 20195 events
- Winter Weather in Wyoming, February 14 to 15, 20195 events
- Heavy Snow in Washington, February 14, 20194 events
- Dense Fog in Colorado, February 14 to 15, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810248.